Texas, 2024Excessive Heat in Texas, August 20 to 22, 2024
August 20 to 22, 2024 · NWS EWX · 14 events in 14 counties and zones
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 20, 12:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 20, 12:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
145 PM CDT Tue Aug 20 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 134 PM CDT Tue Aug 20 2024
The upper level ridge currently over New Mexico will slowly move
east near the Texas Panhandle by tomorrow afternoon. This feature
will be the cause of the season's hottest temperatures. Surface
winds will be out of the south/southwest during the overnight and
morning periods leading to quick warming before winds become more
south/southeasterly in the afternoons. This setup has allowed
temperatures to already approach the upper 90s to near 100 degrees
across most of the area. Highs later today will be in the 103-107
degree range across the area. As the high builds east tomorrow, the
current heat wave should peak with highs in the 104-109 degree
range. Made no changes to the heat products at this time, but would
not be surprised if some of the Hill Country counties were added to
the warning if temperatures bump a degree or two. Will see how high
temperatures today verify and then make that determination.
Some of the high-res models are showing some isolated convection
tomorrow during our hottest day of this period. Seems counter
intuitive to what one might think but forecast soundings do show a
shallow layer of instability. However, with 107/60 degree air below
this, most if not all precip that may develop should evaporate
before reaching the surface and will not mention any appreciable
weather in the forecast. Can't completely rule out some dry
lightning though with the weak instability in place. However, most
of the instability is in a layer above freezing and with not much
ice in the cloud, may not see much lightning.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 134 PM CDT Tue Aug 20 2024
The Subtropical Ridge will be centered over northern Texas Thursday
but be a bit weaker than previous days. A shortwave to the east of
this feature will keep a stationary boundary across eastern Texas
Thursday shifting the ridge axis westward. This will keep the
hottest temperatures on Thursday over the western half of the area,
and allow temperatures to decrease a few degrees across the Hill
Country and areas west. Increased humidity this day will allow heat
indices to rise from previous days and heat advisories will be
likely over a portion of the area Thursday. Additionally, some
isolated or scattered showers and thunderstorms may be possible
Thursday afternoon and evening with the aforementioned stationary
boundary. Confidence in this is still low, but did include a 10
percent PoP for this possibility across the northeastern portion of
the CWA.
The upper ridge shifts to the northwest Friday which will decrease
temperatures even further. While it will be hot with highs in the
upper 90s to around 105 degrees across South Central Texas, the need
for additional heat products looks unlikely. An inverted trough in
the eastern Gulf of Mexico will move westward over the weekend
bringing chances for rain back to the coastal plains by Saturday.
These chances will shift west day by day, although largely remain in
the coastal plains, with uncertainty in models mainly in the timing
of the upper low moving inland over Texas. Early next week, do
expect some cloudier skies with temperatures back to near normal for
late August.
&&
.AVIATION...
(18Z TAFS)
Issued at 1150 AM CDT Tue Aug 20 2024
VFR conditions will prevail through the period as high pressure
remains firmly in control. Winds will be from the south/southwest in
the overnight and morning periods and should become more
south/southeast during the afternoon periods. Otherwise, no major
impacts are expected during this TAF cycle.
&&
.FIRE WEATHER...
Issued at 134 PM CDT Tue Aug 20 2024
Vegetation, especially grasses, continue to dry. This allows for
more efficient mixing and in turn, lower minimum humidities. Values
of less than 20 percent continue across portions of the Rio Grande
and the Hill Country today, then become more widespread across the
Rio Grande on Wednesday. Southeasterly winds up to 15 mph are
expected along the Rio Grande today and Wednesday. Grasses may be
starting to cure and become dormant. In addition, lightning could be
a factor on Wednesday for starts. Fire weather conditions are
becoming elevated.
&&
.CLIMATE...
Issued at 205 AM CDT Tue Aug 20 2024
Record Highs and Forecast
Today the 20th
Record
Austin Mabry 107 in 2023
Austin Bergstrom 107 in 2023
San Antonio 107 in 1909
Del Rio 106 in 2023
Wednesday the 21st
Record
Austin Mabry 107 in 1925
Austin Bergstrom 106 in 2023
San Antonio 105 in 2023
Del Rio 109 in 2023
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 108 80 103 / 0 10 0 10
Austin Bergstrom Intl Airport 78 107 79 103 / 0 10 0 10
New Braunfels Muni Airport 78 106 77 104 / 0 10 0 10
Burnet Muni Airport 77 105 78 102 / 0 10 0 10
Del Rio Intl Airport 81 110 84 110 / 0 0 0 0
Georgetown Muni Airport 77 106 79 102 / 0 0 0 10
Hondo Muni Airport 78 107 79 105 / 0 10 0 0
San Marcos Muni Airport 76 106 77 102 / 0 10 0 10
La Grange - Fayette Regional 76 104 77 99 / 0 10 0 10
San Antonio Intl Airport 80 106 80 103 / 0 10 0 0
Stinson Muni Airport 79 108 79 105 / 0 10 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Wednesday for Atascosa-
Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Llano-Medina-
Travis-Uvalde-Williamson-Wilson.
Heat Advisory until 9 PM CDT Wednesday for Bandera-Dimmit-Edwards-
Gillespie-Kerr-Kinney-Maverick-Real-Val Verde-Zavala.
&&
Short-Term...29
Long-Term...27
Aviation...29Hazardous weather outlook, Aug 20, 1:25 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
225 AM CDT Tue Aug 20 2024
TXZ171>173-183>194-202>209-217>225-228-210730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
225 AM CDT Tue Aug 20 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Dangerous heat continues over the area today, increasing the risk
for heat related illness for those not taking proper precautions.
An Excessive Heat Warning is in effect for the Coastal Plains to
the I-35 corridor into eastern portions of the Hill Country, and
a Heat Advisory is in effect for the rest of the Hill Country and
Rio Grande Plains from 1 PM today through 9 PM on Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous heat continues over the area Wednesday into Thursday,
increasing the risk for heat related illness for those not taking
proper precautions. An Excessive Heat Warning is in effect for the
Coastal Plains to the I-35 corridor into eastern portions of the
Hill Country, and a Heat Advisory is in effect for the rest of the
Hill Country and Rio Grande Plains from 1 PM today through 9 PM
on Wednesday. Although conditions will be slightly less hot on
Thursday, a Heat Advisory is still likely. Cooler conditions, but
still above normal temperatures, are expected beginning Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Excessive Heat, Atascosa
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Atascosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Bexar
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Bexar forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Burnet
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Burnet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Caldwell
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Comal
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Comal forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Gonzales
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Gonzales forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Guadalupe
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Hays
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Hays forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Karnes
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Karnes forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.906, -97.859 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Llano
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Llano forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Medina
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Medina forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Travis
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Travis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Uvalde
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Uvalde forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 29.357, -99.762 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
Excessive Heat, Williamson
- When
- August 20, 2:00 PM CST to August 22, 8:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
A strong upper-level ridge settled over Texas allowing temperatures to soar above 105 degrees on the 20th. These excessive temperatures continued on the 21st and 22nd. High temperatures reached 107 degrees at Burnet, Pleasanton, New Braunfels, and Horseshoe Bay on the 20th. On the 21st temperatures climbed higher with highs of 110 at New Braunfels and Burnet. On the 22nd highs reached 109 at Llano and New Braunfels.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 20, 20243 deaths · 3 events
- Wildfire in Washington, August 20 to 31, 2024$3.7 million · 1 event
- Wildfire in Washington, August 20 to 26, 2024$1.0 million · 1 event
- Excessive Heat and Heat in Texas, August 20 to 24, 202438 events
- Drought in Mississippi, August 20 to 31, 20247 events
- Drought in West Virginia, August 20 to 31, 20246 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 20, 20246 events
- Damaging Winds in Montana, August 20, 202462 kt wind · 6 events
- Drought in Tennessee, August 20 to 31, 20245 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 20, 20244 events
- Drought in Alabama, August 20 to 31, 20243 events
- Drought in Kansas, August 20 to 31, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205335, 1205336, 1205337, 1205338, 1205339, 1205340, 1205341, 1205342, 1205343, 1205344, 1205345, 1205346, 1205347, 1205348.